Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 233, NWS La Crosse, WI

September 1, 1998Adams County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 1, 1998, 7:17 PM CDT for Adams County, Wisconsin. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 1998, 7:17 PM CDT (00:17 UTC)
Expired
Sep 1, 1998, 8:00 PM CDT
In force
43 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Adams County, WI

The radar

The La Crosse radar (KARX), 115 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.3 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1998-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1998-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1590 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

718 
WUUS1 KLSE 020021
SVRLSE
WIC001-020100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED SPELLING
NATIONAL WEATHER SERVICE LA CROSSE WI
717 PM CDT TUE SEP 1 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ADAMS COUNTY IN CENTRAL WISCONSIN

* UNTIL 800 PM CDT

* AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 50 MILES SOUTH OF WISCONSIN RAPIDS NEAR
  PLAINVILLE...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BIG SPRING BY 730 PM
THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. STAY AWAY FROM
WINDOWS.

KING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 1:45 PM CDT, 5 hours 32 minutes earlier.

Area forecast discussion, Sep 1, 1:45 PM CDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
145 PM CDT TUE SEP 01 1998

LATEST ANALYSIS OF SURFACE AND SATELLITE DATA SHOWS COLD FRONT MOVING
SOUTHEAST THROUGH MINNESOTA AND WISCONSIN. UPSTREAM EXISTS SOME PRETTY
DRY DEWPOINTS IN THE 30S AND 40S. PRECIPITATION ACTIVITY HAS CEASED
ACROSS THE FORECAST AREA WITH ONLY CLOUDS TO DEAL WITH. SOME SURFACE
MOISTURE FLUX CONVERGENCE NOTED ACROSS EASTERN MINNESOTA IN THE
VICINITY OF BKN020 CLOUDINESS. MAIN FOCUS FOR TONIGHTS FORECAST WILL BE
TEMPERATURES.

MODEL CONSENSUS SHOWING HIGH PRESSURE BUILDING INTO THE FORECAST AREA
TONIGHT. MOISTURE AND LIFTED INDEX GRADIENTS BRING THE FRONT INTO
SOUTHWESTERN WISCONSIN AND NORTHEAST IOWA AROUND 00Z AND OUT OF THE
FORECAST AREA BY 02/06Z. WOULD EXPECT CLEARING CONDITIONS TONIGHT WITH
A COOL NORTHWEST WIND. ETA 2 METER DEWPOINTS CORRECT FOR THE MOST PART
BUT SEEM A BIT SLOW IN ADVECTING DRIER DEWPOINTS SOUTHEASTWARD. ETA 2
METER TEMPERATURES PRODUCE LOWS IN THE BALLPARK OF BOTH NGM AND AVN
MOS.

CURRENTLY NEAR MAXIMUM HEATING AND THERE IS VERY LITTLE SHOWER ACTIVITY
TO SPEAK OF. CONVERGENCE ALONG FRONT SEEMS WEAK AND AS PREVIOUSLY
MENTIONED ONLY PRODUCING CLOUDS. THEREFORE... THINK WE SHOULD SEE VERY
LITTLE IN THE WAY OF SIGNIFICANT SHOWER ACTIVITY THIS EVENING. IF
DEVELOPMENT DOES OCCUR... WE COULD PROBABLY HANDLE IT WITH THE
NOWCAST.

REGARDING TEMPERATURES... AIRMASS MOVING INTO THE FORECAST AREA
CERTAINLY THE COOLEST OF THE YEAR YET AND COMPARING SUNDAY MORNINGS
LOWS... TEMPERATURES WERE IN THE MID 40S ACROSS NORTHERN PORTIONS OF
THE FORECAST AREAS WITH INTERMITTENT UPPER 40S/LOWER 50S ELSEWHERE.
GIVEN THAT FACT...BELIEVE A FORECAST SLIGHTLY LOWER THAN NGM MOS
APPROPRIATE... SUGGESTING TEMPERATURES NEAR OR SLIGHTLY COOLER THAN
SUNDAY MORNING.

KRC

In the hours before

Special weather statement, Sep 1, 3:25 PM CDT, 3 hours 52 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
325 PM CDT TUE SEP 1 1998

A COLD FRONT WILL MOVE THROUGH SOUTHEAST MINNESOTA... NORTHEAST IOWA...
CENTRAL AND SOUTHWEST WISCONSIN THIS EVENING. ISOLATED SHOWERS AND
THUNDERSTORM IN THE VICINTY OF THE FRONT ARE EXPECTED TO MAKE THEIR WAY
FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA THIS EVENING.

THE THREAT FROM THESE WILL BE SMALL HAIL... CLOUD TO GROUND LIGHTNING
AND LOCALLY HEAVY RAINFALL.

SPOTTER ACTIVATION THIS EVENING IS NOT EXPECTED.

KRC
Special weather statement, Sep 1, 3:25 PM CDT, 3 hours 52 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
325 PM CDT TUE SEP 1 1998

A COLD FRONT WILL MOVE THROUGH SOUTHEAST MINNESOTA... NORTHEAST IOWA...
CENTRAL AND SOUTHWEST WISCONSIN THIS EVENING. ISOLATED SHOWERS AND
THUNDERSTORM IN THE VICINTY OF THE FRONT ARE EXPECTED TO MAKE THEIR WAY
FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA THIS EVENING.

THE THREAT FROM THESE WILL BE SMALL HAIL... CLOUD TO GROUND LIGHTNING
AND LOCALLY HEAVY RAINFALL.

SPOTTER ACTIVATION THIS EVENING IS NOT EXPECTED.

KRC
Local storm report, Sep 1, 6:44 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
644 PM CDT TUE SEP 1 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    HUMBIRD                   WI   1 INCH HAIL
09/01/98   CLARK                          REPORTED BY COUNTY SHERIFF

0445 PM    HATFIELD                  WI   .75 INCH HAIL
09/01/98   JACKSON                        REPORTED BY OFF DUTY COUNTY
                                          SHERIFF

0603 PM    NECEDAH                   WI   .75 INCH HAIL
09/01/98   JUNEAU                         REPORTED BY COUNTY SHERIFF

0610 PM    4 N DELLWOOD              WI   1 INCH HAIL
09/01/98   ADAMS                          REPORTED BY COUNTY SHERIFF

0620 PM    FRIENDSHIP                WI   .75 INCH HAIL
09/01/98   ADAMS                          REPORTED BY AMATEUR RADIO
                                          SPOTTER

0624 PM    1 S ADAMS                 WI   .75 INCH HAIL
09/01/98   ADAMS                          REPORTED BY COUNTY SHERIFF

0640 PM    1 E GRAND MARSH           WI   1 INCH HAIL
09/01/98   ADAMS                          REPORTED BY AMATEUR RADIO
                                          SPOTTERS

KING
Local storm report, Sep 1, 6:44 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
644 PM CDT TUE SEP 1 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    HUMBIRD                   WI   1 INCH HAIL
09/01/98   CLARK                          REPORTED BY COUNTY SHERIFF

0445 PM    HATFIELD                  WI   .75 INCH HAIL
09/01/98   JACKSON                        REPORTED BY OFF DUTY COUNTY
                                          SHERIFF

0603 PM    NECEDAH                   WI   .75 INCH HAIL
09/01/98   JUNEAU                         REPORTED BY COUNTY SHERIFF

0610 PM    4 N DELLWOOD              WI   1 INCH HAIL
09/01/98   ADAMS                          REPORTED BY COUNTY SHERIFF

0620 PM    FRIENDSHIP                WI   .75 INCH HAIL
09/01/98   ADAMS                          REPORTED BY AMATEUR RADIO
                                          SPOTTER

0624 PM    1 S ADAMS                 WI   .75 INCH HAIL
09/01/98   ADAMS                          REPORTED BY COUNTY SHERIFF

0640 PM    1 E GRAND MARSH           WI   1 INCH HAIL
09/01/98   ADAMS                          REPORTED BY AMATEUR RADIO
                                          SPOTTERS

KING

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.